Alert archive / North Dakota / Tornado Warnings in 1999
Tornado Warning 23, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jun 25, 1999, 10:15 PM CDT for Sheridan County, Wells County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 25, 1999, 10:15 PM CDT (03:15 UTC)
- Expired
- Jun 25, 1999, 11:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties
Counties Sheridan County, ND, Wells County, ND
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 8:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4959 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1683 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 25.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBIS 260318 RRA TORBIS NDC015-083-103-260400- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1015 PM CDT FRI JUN 25 1999 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA NORTHEAST BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA SOUTHWEST SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 1100 PM CDT * AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 2 MILES SOUTHWEST OF ARENA...OR ABOUT 34 MILES NORTHEAST OF BISMARCK...MOVING NORTHEAST AT 50 MPH. * THE TORNADO WILL BE NEAR... ARENA AT 1015 PM CDT HURDSFIELD AT 1035 PM CDT CHASELEY AT 1040 PM CDT BOWDON AT 1045 PM CDT HEATON AT 1050 PM CDT THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING...IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVbAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 25, 3:25 PM CDT, 6 hours 50 minutes earlier.
Area forecast discussion, Jun 25, 3:25 PM CDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 325 PM CDT FRI JUN 25 1999 CENTRAL NORTH DAKOTA HAS BEEN CAPPED THIS AFTERNOON BUT THE CAP SHOULD DISSIPATE THIS EVENING. CAPE IS RUNNING HIGH AND SOME SEVERE THUNDERSTORMS ARE LIKELY. THUNDERSTORMS HAVE BEEN DEVELOPING ACROSS NORTH CENTRAL NORTH DAKOTA WHERE THE CAP IS WEAK...NORTH OF A WARM FRONT FROM BISMARCK TO GRAND FORKS. THE STORMS HAVE MOVED RAPIDLY NORTHEAST. A SURFACE LOW IN SOUTHWEST NORTH DAKOTA WILL MOVE EASTWARD SO THAT BY SATURDAY MORNING...WEST AND CENTRAL ND SHOULD SEE DRIER CONDITIONS AS THE SURFACE FLOW TURNS TO THE WEST. ANY STRONG ACTIVITY SHOULD BE IN THE EAST PART OF THE STATE. THE REMAINDER OF THE WEEKEND WILL BE COOLER WITH WESTERLY SURFACE FLOW AND STRONG SUBSIDENCE DEVELOPING AT MID LEVELS. .BIS...NONE. TSW
In the hours before
Special weather statement, Jun 25, 7:33 PM CDT, 2 hours 42 minutes before
NDZ001>053-260600- URGENT - IMMEDIATE BROADCAST REQUESTED TORNADO WATCH NUMBER 472 STORM PREDICTION CENTER NORMAN OK 733 PM CDT FRI JUN 25 1999 THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS OF NORTH DAKOTA EFFECTIVE THIS FRIDAY NIGHT AND SATURDAY MORNING FROM 800 PM UNTIL 100 AM CDT. TORNADOES...HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. THE TORNADO WATCH AREA IS ALONG AND 100 STATUTE MILES EAST AND WEST OF A LINE FROM 65 MILES SOUTH OF BISMARCK NORTH DAKOTA TO 85 MILES NORTH NORTHWEST OF JAMESTOWN NORTH DAKOTA. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. OTHER WATCH INFORMATION...THIS TORNADO WATCH REPLACES TORNADO WATCH NUMBER 470. WATCH NUMBER 470 WILL NOT BE IN EFFECT AFTER 800 PM CDT. CONTINUE...WW 471... DISCUSSION...CLUSTER OF SEVERE THUNDERSTORMS OVER SWRN ND IS EXPECTED TO MOVE NEWD TOWARD CENTRAL ND INVOF FRONTAL BOUNDARY. DEEP LAYER SHEAR PROFILES REMAIN FAVORABLE FOR SUPERCELL STORMS DESPITE THE CURRENTLY WEAK LOW-LEVEL FLOW. AVIATION...TORNADOES AND A FEW SEVERE THUNDERSTORMS WITH HAIL SURFACE AND ALOFT TO 2 INCHES. EXTREME TURBULENCE AND SURFACE WIND GUSTS TO 70 KNOTS. A FEW CUMULONIMBI WITH MAXIMUM TOPS TO 550. MEAN STORM MOTION VECTOR 24035. ...VESCIO 455,1024 480,1013 480,0971 455,0984
Special weather statement, Jun 25, 7:33 PM CDT, 2 hours 42 minutes before
NDZ001>053-260600- URGENT - IMMEDIATE BROADCAST REQUESTED TORNADO WATCH NUMBER 472 STORM PREDICTION CENTER NORMAN OK 733 PM CDT FRI JUN 25 1999 THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS OF NORTH DAKOTA EFFECTIVE THIS FRIDAY NIGHT AND SATURDAY MORNING FROM 800 PM UNTIL 100 AM CDT. TORNADOES...HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. THE TORNADO WATCH AREA IS ALONG AND 100 STATUTE MILES EAST AND WEST OF A LINE FROM 65 MILES SOUTH OF BISMARCK NORTH DAKOTA TO 85 MILES NORTH NORTHWEST OF JAMESTOWN NORTH DAKOTA. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. OTHER WATCH INFORMATION...THIS TORNADO WATCH REPLACES TORNADO WATCH NUMBER 470. WATCH NUMBER 470 WILL NOT BE IN EFFECT AFTER 800 PM CDT. CONTINUE...WW 471... DISCUSSION...CLUSTER OF SEVERE THUNDERSTORMS OVER SWRN ND IS EXPECTED TO MOVE NEWD TOWARD CENTRAL ND INVOF FRONTAL BOUNDARY. DEEP LAYER SHEAR PROFILES REMAIN FAVORABLE FOR SUPERCELL STORMS DESPITE THE CURRENTLY WEAK LOW-LEVEL FLOW. AVIATION...TORNADOES AND A FEW SEVERE THUNDERSTORMS WITH HAIL SURFACE AND ALOFT TO 2 INCHES. EXTREME TURBULENCE AND SURFACE WIND GUSTS TO 70 KNOTS. A FEW CUMULONIMBI WITH MAXIMUM TOPS TO 550. MEAN STORM MOTION VECTOR 24035. ...VESCIO 455,1024 480,1013 480,0971 455,0984
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 7:00 PM CDT | Severe Thunderstorm Warning | BIS | Bowman | 60 min |
| Jun 25, 7:25 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 50 min |
| Jun 25, 7:30 PM CDT | Severe Thunderstorm Warning | BIS | Adams | 60 min |
| Jun 25, 7:53 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 67 min |
| Jun 25, 8:24 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 66 min |
| Jun 25, 9:03 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 42 min |
| Jun 25, 9:20 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 55 min |
| Jun 25, 9:47 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 58 min |
| Jun 25, 10:00 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 60 min |
| Jun 25, 10:13 PM CDT | Severe Thunderstorm Warning | BIS | Logan | 62 min |
| Jun 25, 10:15 PM CDT | Tornado Warning | BIS | Burleigh | 45 min |
| Jun 25, 10:26 PM CDT | Tornado Warning | BIS | Kidder | 34 min |
| Jun 25, 10:37 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 53 min |
Nearby
Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.